Alert archive / Wisconsin / Tornado Warnings in 2010

Tornado Warning 20, NWS Milwaukee, WI

June 27, 2010Racine County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 27, 2010, 1:27 PM CDT for Racine County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2010, 1:27 PM CDT (18:27 UTC)
Expired
Jun 27, 2010, 1:45 PM CDT
In force
18 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Racine County, WI

The radar

The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WFUS53 KMKX 271827
TORMKX
WIC101-271845-
/O.NEW.KMKX.TO.W.0020.100627T1827Z-100627T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
127 PM CDT SUN JUN 27 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL RACINE COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 145 PM CDT

* AT 126 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR STURTEVANT. A TORNADO MAY DEVELOP AT ANY TIME! DOPPLER RADAR
  SHOWED THIS TORNADIC STORM MOVING EAST AT 40 MPH.

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL RACINE
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A
BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE.
AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO
THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING
DEBRIS.

&&

LAT...LON 4272 8777 4270 8777 4266 8779 4267 8780
      4267 8789 4268 8793 4275 8790 4274 8777
      4272 8776
TIME...MOT...LOC 1827Z 284DEG 33KT 4269 8782

$$

KUHLMAN
1 follow-up statement
607 
WWUS53 KMKX 271839
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
139 PM CDT SUN JUN 27 2010

WIC101-271849-
/O.EXP.KMKX.TO.W.0020.000000T0000Z-100627T1845Z/
RACINE WI-
139 PM CDT SUN JUN 27 2010

...THE TORNADO WARNING FOR EAST CENTRAL RACINE COUNTY WILL EXPIRE AT
145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4272 8777 4270 8777 4266 8779 4267 8780
      4267 8789 4268 8793 4275 8790 4274 8777
      4272 8776
TIME...MOT...LOC 1839Z 284DEG 33KT 4266 8767

$$

KUHLMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:47 AM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 27, 5:47 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
547 AM CDT SUN JUN 27 2010

UPDATED TODAY SECTION AND AVIATION SECTION

.SHORT TERM...

TODAY...FORECAST CONFIDENCE...MEDIUM

SFC LOW PRESSURE THAT TRACKED ACROSS SOUTHERN MN OVERNIGHT WILL
CROSS CENTRAL WI THIS MORNING AS A POTENT 500MB SHORTWAVE TROUGH
CROSSES WISCONSIN. ANOTHER SHORTWAVE SHOULD CROSS THE STATE IN THE
AFTERNOON...KEEPING THE ENVIRONMENT UNSETTLED. MEANWHILE...A STRONG
UPPER JET STREAK WILL BE OVER MN AND NORTHERN WI THIS
MORNING...PUTTING CENTRAL WI IN A FAVORABLE UPPER LEVEL DIVERGENCE
AREA WITH THE RIGHT ENTRANCE REGION OF THE JET. THE SOUTHWESTERLY
LLJ WILL RELAX THIS MORNING AND GRADUALLY VEER WESTWARD THROUGHOUT
THE DAY AS THE UPPER TROUGH CROSSES THE REGION.

THERE SHOULD BE A BRIEF DRY PERIOD THIS MORNING IN THE WAKE OF THE
MCS. THE NEXT ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS...
CURRENTLY OVER SW WI...WILL TRACK ACROSS SOUTH CENTRAL WI MID
MORNING INTO EARLY AFTERNOON. THE AVIATION
SECTION DESCRIBES MORE OF THE CURRENT WEATHER SCENARIO. 00Z NAM
SHOWS 2000J/KG CAPE AND 0-3KM SHEAR AROUND 30M/S WITH SOME LOW
LEVEL TURNING...HELICITY AROUND 150. THE RUC SHOWS MORE STABLE
SOUNDINGS...WHICH IS PROBABLY MORE REPRESENTATIVE IF THE STABLE
AIR BEHIND THE MORNING MCS. WINDS BECOME MORE UNIDIRECTIONAL BY
THE AFTERNOON AS THE TROUGH CROSSES AND INSTABILITY WEAKENS. NAM
SUGGESTS WESTERN CWA DRY AFTER NOON.

HPC PREFERS NAM SOLUTION FOR THE TODAY/TONIGHT TIME PERIOD. THE CWA
IS NOT IN THE SPC SLIGHT RISK FOR SEVERE WEATHER AREA TODAY.

TONIGHT...FORECAST CONFIDENCE...HIGH.

SFC WINDS WILL BE NORTHWESTERLY TONIGHT. ANOTHER UPPER TROUGH WILL
BE CROSSING WI FROM NW TO SE LATE TONIGHT INTO MONDAY MORNING. 850MB
BAROCLINIC ZONE EXPECTED TO REACH CENTRAL WI BY EARLY MON MORNING.
NAM GENERATES LIGHT QPF WITH SUPPOSED WEAK SHORTWAVES CROSSING
OVERNIGHT...BUT NOT CONFIDENT ENOUGH TO ADD POPS TO FCST FOR
TONIGHT. DEW PT TEMPS WILL BE GRADUALLY DECREASING...BUT WILL LIKELY
STAY IN THE LOW 60S THROUGH AT LEAST MON MORNING.

MONDAY...FORECAST CONFIDENCE...MEDIUM.

UPPER TROUGH...ASSOCIATED SHORTWAVE...AND 850MB COLD FRONT WILL
CLEAR SE WI IN THE MORNING. A TRAILING SHORTWAVE CROSSING WI IN THE
AFTERNOON COULD AID IN STEEPENING LOW LEVEL LAPSE RATES ENOUGH TO
PRODUCE SOME SHOWERS OUT OF EXPECTED AFTERNOON CU. ADDED SCHC POPS
OVER NORTHERN 2/3 CWA TO ACCOUNT FOR POSSIBLE DIURNAL CU SHOWERS. NO
THUNDER MENTION AT THIS TIME. MODELS HAVE BEEN CONSISTENT WITH THIS
FEATURE OVER THE PAST SEVERAL DAYS. ANY SHOWERS WILL DIMINISH BY THE
03Z TUE HOUR AFTER SUNSET.

.LONG TERM...

TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH.

DRY AIR AND HIGH PRESSURE WILL FINALLY TAKE HOLD OVER THE REGION BY
TUESDAY MORNING. HPC PREFERS THE GFS/12Z ECMWF MODEL CONSENSUS.
LIGHT WINDS WITH HIGH PRESSURE OVERHEAD WILL ALLOW FOR A LAKE BREEZE
TO DEVELOP DAILY. LAKE MICHIGAN TEMPS NEAR THE SHORELINE ARE
GENERALLY IN THE MID 60S...SO MAX TEMPS NEAR THE LAKE SHOULD BE IN
THE LOWER 70S.  DRY WEATHER IS EXPECTED THROUGH THE END OF THE WEEK.
TEMPS WILL BE BELOW NORMAL THROUGH THURSDAY...WITH HIGHS GENERALLY
IN THE 70S. OVERNIGHT LOWS ARE EXPECTED IN THE 50S.
.LONG TERM...

&&

.AVIATION...BAND OF THUNDERSTORMS EXPECTED TO EXIT TO THE EAST BY
ISSUANCE TIME...THEN NEXT CONCERN IS WITH TIMING OF NEXT ROUND OF
CONVECTION WITH COLD FRONT PASSAGE. OUTFLOW BOUNDARY NOT TOO FAR
SOUTH AND 925/850MB WINDS STILL HAVE A NRLY COMPONENT RIDING OVER
THE GRADIENT THAT IS POPPING UP INDIVIDUAL STORMS OVER NW IL. WILL
TIME CONVECTION LATE MORNING AT KMSN TO EARLY AFTERNOON AT MKE AND
ENW WITH INCREASING CAPE AND INSTABILITY BEHIND MORNING CONVECTION
AHEAD OF FRONT.  NAM SOUNDINGS INDICATING POTENTIAL FOR MVFR CIGS
BEHIND FRONT LATE AFTERNOON INTO THE EVENING...BUT PREDICATED ON 70F
DEW POINTS WHICH ARE NOT SUPPORTED POST-FRONTAL BY CURRENT OBS. WILL
GO WITH VFR CONDITIONS BEHIND AFTERNOON CONVECTION BUT MONITOR
UPSTREAM TRENDS.

&&

.MARINE...SOUNDINGS STILL INDICATING BREEZY SOUTHWEST WINDS WITH
GUSTS TO 25 KNOTS ACROSS THE NEARSHORE WATERS TODAY...AS A TIGHT
PRESSURE GRADIENT DEVELOPS. STILL A QUESTION IF THIS WILL
OCCUR...DEPENDING ON MODEL...WHICH DIFFER ON AMOUNT OF CLOUD COVER
IN THE AREA WHICH WILL IMPACT ABILITY TO MIX UP TO STRONGER WINDS
AROUND 1K FT. WILL BRING WINDS UP TO...BUT KEEP BELOW SMALL CRAFT
CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.

&&

SHORT/LONG TERM...13/MRC
AVIATION/MARINE...09/REM
Hazardous weather outlook, Jun 27, 11:47 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1147 AM CDT SUN JUN 27 2010

WIZ046-047-051-052-056>060-062>072-281700-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1147 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-281700-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1147 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WEST WIND GUSTS MAY APPROACH SMALL CRAFT ADVISORY LEVELS THIS
AFTERNOON...DEPENDING ON IF ENOUGH SUNSHINE CAN MIX THE LOW LEVEL
WINDS TO THE SURFACE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 27, 9:35 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
935 AM CDT SUN JUN 27 2010

WIZ059-060-065-066-271500-
MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA-
935 AM CDT SUN JUN 27 2010

...STRONG THUNDERSTORM MOVING THROUGH NORTHEAST WAUKESHA AND
SOUTHERN WASHINGTON COUNTIES INTO OZAUKEE COUNTY...

AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF MENOMONEE FALLS...MOVING
NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  THIENSVILLE AND MEQUON BY 945 AM CDT...
  GRAFTON BY 950 AM CDT...
  6 MILES SOUTHEAST OF PORT WASHINGTON BY 955 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KUHLMAN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:20 AM CDTSevere Thunderstorm WarningMKXColumbia40 min
Jun 27, 1:32 AM CDTFlash Flood WarningMKXMarquette3 hr
Jun 27, 9:38 AM CDTSpecial Marine WarningMKX52 min
Jun 27, 1:32 PM CDTSpecial Marine WarningMKX44 min

Nearby

Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.